Topiramate and Restless Legs

Hi all,

I’ve just commenced Topiramate 25mg once daily. I’m only three days in but have found in each of those three days that about an hour after starting the drug I get the most horrendous “restless leg syndrome” that keeps me awake for hours and consequently I am absolutely knackered - always good for the dizziness and general mood (sniff sniff :wink:

I’ve obviously done a bit of a search and found a few cases of this reported in the literature but it’s not clear what should be done about it - come off the drug, carry on and hope it passes, or add another one in for a tasty topamax cocktail?

Anyone else experienced this symptom? It’s driving me craving :evil:

Hi Judy,
I have really bad RLS, it effects my sleeping too, in fact I’ve only just notice it coincides with my aura.
You might want to try some iron sups with some magnesium if your haven’t already.
Low Iron is known to be a cause of RLS.
Funny… I wrote to a friend the other day about it, My restless legs seem to go all the way up to my BUM, believe it or not?
Where it finishes inside my bowels, which drives me batty all night long.
Causing insomnia.
I dont remember if Topa made my RLS worse or not, I cant remember.

Jen
xx

Hi Jen

Thanks for getting back to me. A Neurologist I have been in contact with is really concerned about this symptom when it comes to migraine and feels that restless legs should be treated in migrainers as it results in sleep deprivation (you may have been asleep for 8 hours but your legs have been out dancing until 3!). He advocates use of gabapentin/pregabalin in sufferers of both as these apparently tackle both sysmptoms (he was suggesting I should come off the topomax - just difficult as my neuro is not as progressive/interested/knowledgeable)

Have you tried either of these meds for your migraine at all and did you get any relief?
Hx

Hi Dizzyblonde
um… I’ve tried neurontin years ago, it was good at low doses for sleeping, it did nothing for the migraine as I couldn’t go higher than 300mg PM as it made me sleep all day.
I wish I could remember if it helped with my RLS or not sorry , My memory is very short and I didn’t keep diaries back then.
It’s a gentle medication though; it can’t hurt to try it, even at a low dose.
I tried topa unsuccessfully, “my fault”… I messed up my trial by going too high with the dose.
I would give it another go, at a real low dose.

jen

I was prescribed mirapex by my first neuro for RLS. At the time I laughed when she said that one of the possible side effects was compulsive gambling. Sure enough, after about 2 -3 weeks on the medication while in Miami with my family on vacation I got the betting urge big time. Depsite having grown up surrounded by gambling (with a family member who is a bookie) I was never a big gambler. At any rate, I found a way in Miami to sneak away from my family to spend the day at the horse track with the cream of society you normally see at such places. Despite the fact that I actually won a few hundred dollars there, when we got back home I told the neuro that I’d rather have RLS than become a degenerate gambler. The RLS eventually went away on its own.

I have had RLS all my life (68 years) and MAV for the past 6 years. I went through every drug regimen several times until my neurologist put me on gabapentin, 100mg 3 x a day. I am also on Topiramate. NO RLS symptoms at all for more than 3 years. Gabapentin does have some side effects that are not pleasant but go away in time. Anyways, anything is better than the night walks, night after night after night, etc… As to Mirapex, it was effective only a short time and it is expensive, never got the gambles from it though.

Wow, I had been warned about the compulsive behaviour thing, the doc i’d been speaking to said he’d come across addiction to porn, shopping and gambling in his time with that class of drug. Just what you need on top of having difficulties working because of MAV, great big gambling debts!!!.

The horrendous RL and insomnia due to the topiramate does (touch wood) finally seem to be settling a bit after two weeks on the drug so I’m hoping it may not stop me taking it after all (though whether it has any positive effect yet, watch this space). Good to know you’ve had success with Neurontin though, I think that may be my next option if I don’t get the results I need from the topiramate.